en
Scientific article
English

Statins may reduce femoral osteolysis in patients with total Hip arthroplasty

Published inJournal of orthopaedic research, vol. 31, no. 5, p. 814-820
Publication date2013
Abstract

In experimental studies, statin use has been associated with reduction of osteoclastic activity and promotion of bone formation around implants. Moreover, a large clinical study recently reported a substantially reduced risk of revision for aseptic loosening among statin users with THA. Our objective was to evaluate the influence of statin use on the development of femoral osteolysis within 5 years after THA. We conducted a case-cohort study including all THAs presenting with femoral osteolysis at the 5 year visit (cases) and compared them with those without osteolysis (controls). Cases and controls were identified from a cohort of primary THAs operated between 2001 and 2005. Seven hundred thirty-five THAs were included, mean age 68 years. Five years after surgery osteolysis had developed around the femoral component of 40 THAs (5.4%). Ever-use of statins was much less frequent among cases (5 of 40, 12.5%) than among controls (199 of 695, 28.6%). The crude risk ratio of femoral osteolysis among statin users was 0.36 (95% CI 0.14; 0.92). After adjusting for age, sex, activity level, BMI, diagnosis, bearing surface, and type of stem, the adjusted risk ratio was 0.38 (95% CI 0.15; 0.99). In conclusion, statin use was associated with a reduced risk of developing femoral osteolysis 5 years after THA. Statins may be useful for reducing the risk of implant failure following THA.

Keywords
  • Aged
  • Aged, 80 and over
  • Arthroplasty, Replacement, Hip/statistics & numerical data
  • Cohort Studies
  • Comorbidity
  • Female
  • Femur/drug effects/surgery
  • Hip Joint/drug effects/surgery
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors/therapeutic use
  • Longitudinal Studies
  • Male
  • Middle Aged
  • Osteolysis/drug therapy/epidemiology
  • Postoperative Complications/drug therapy/epidemiology
  • Prosthesis Failure/drug effects
  • Registries
  • Risk Factors
Citation (ISO format)
LUEBBEKE-WOLFF, Anne et al. Statins may reduce femoral osteolysis in patients with total Hip arthroplasty. In: Journal of orthopaedic research, 2013, vol. 31, n° 5, p. 814–820. doi: 10.1002/jor.22262
Main files (1)
Article (Published version)
accessLevelRestricted
Identifiers
ISSN of the journal0736-0266
551views
0downloads

Technical informations

Creation09/19/2013 3:13:00 PM
First validation09/19/2013 3:13:00 PM
Update time03/14/2023 8:31:47 PM
Status update03/14/2023 8:31:47 PM
Last indexation05/02/2024 1:21:23 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack